Internal Medicine
Online ISSN : 1349-7235
Print ISSN : 0918-2918
ISSN-L : 0918-2918
ORIGINAL ARTICLES
Use of Selective Serotonin Reuptake Inhibitors and Upper Gastrointestinal Disease
Tomoko ItatsuAkihito NagaharaMariko HojoAkihisa MiyazakiToshio MuraiMikako NakajimaSumio Watanabe
Author information
JOURNALS OPEN ACCESS

2011 Volume 50 Issue 7 Pages 713-717

Details
Abstract

Background Selective serotonin reuptake inhibitors (SSRIs) are the most widely used antidepressants in the world. Recent studies, however, have raised the concern that SSRIs increase the risk of gastrointestinal dysfunction. Therefore, we conducted a case-control study on gastrointestinal symptoms and endoscopic findings in patients who were taking SSRIs in Japan.
Methods Forty-one patients who were taking SSRIs (SSRI-treated group) and 82 age- and sex-matched patients who were not taking antidepressants (control group) were selected from the population of patients who underwent endoscopic examination from January 1, 2005 to March 31, 2010 in our institution, and their subjective symptoms and endoscopic findings were analyzed. Patients who were taking proton pump inhibitors (PPIs) and/or histamine H2-receptor antagonists (H2RAs) were excluded from this study.
Results The chief complaints at the endoscopic examination were classified into the following 4 categories: reflux symptoms, dysmotility symptoms, ulcer-like symptoms, and no upper abdominal symptoms. No significant difference was found in the complaint rate of each category between the SSRI-treated and the control groups. No significant differences were found between the groups in endoscopic findings, the LANZA score and the rate of chief complaints in patient classes stratified by the endoscopic finding.
Conclusion It was not evident that SSRIs induced mucosal damage of the upper gastrointestinal tract. And, it is considered that SSRIs do not increase the risk of upper gastrointestinal symptoms in patients treated with SSRIs for 1 month or longer. The present study suggests that SSRI medication does not have a bad influence on gastrointestinal symptoms and gastrointestinal organic diseases.

Information related to the author
© 2011 by The Japanese Society of Internal Medicine
Previous article Next article
feedback
Top